Alert archive / Mississippi / Flash Flood Watches in 2020
Flash Flood Watch 3, NWS Memphis, TN
NWS Memphis, TN issued this flash flood watch at Apr 12, 2020, 3:56 AM CDT for 22 counties in Mississippi; 21 counties in Tennessee; 10 counties in Arkansas. It took effect at Apr 12, 2020, 9:20 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 3:56 AM CDT (08:56 UTC)
- In effect from
- Apr 12, 2020, 9:20 AM CDT
- Expired
- Apr 13, 2020, 12:21 AM CDT
- In force
- 15 hr
- Issued by
- NWS Memphis, TN
- Flood severity
- None
All 53 counties
Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at Apr 11, 11:38 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 11, 11:38 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1138 PM CDT Sat Apr 11 2020 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 721 PM CDT Sat Apr 11 2020/ Update... Showers are beginning to spread into the Mid-South. The showers are associated with a shortwave that is moving through the area. Additional shower and thunderstorm development will occur during the overnight hours as a warm front begins to lift north. Some of the thunderstorms during the overnight hours could produce hail. Have updated to adjust POPS accordingly. KRM DISCUSSION... /issued 331 PM CDT Sat Apr 11 2020/ .SEVERE WEATHER OUTBREAK IS EXPECTED TOMORROW INTO SUNDAY EVENING ACROSS THE MID-SOUTH... Any preparation for strong to severe thunderstorms should be completed this afternoon as thunderstorms are expected to be ongoing Sunday morning. South wind has increased to around 10-15mph today with a few gusts to 20mph. Dew points currently remain mostly in the 30s but strengthening Southerly flow is expected to transport deeper moisture across the Midsouth tonight, resulting in Dew Points mostly in the 50s by morning. This will be the first ingredient in what could be a significant severe weather outbreak across a large portion of the Southeastern US, including all of the Midsouth. The Eastern edge of this moisture gradient could be the focus for elevated thunderstorms capable of producing severe hail before sunrise. The main threat would be along the Mississippi River in North Mississippi. Tomorrow, a highly amplified trough over West Texas is expected to move quickly East, moving across the Mississippi River around Midnight. Showers and elevated thunderstorms are expected to be ongoing at sunrise Sunday, becoming surface based as temperatures warm. Hail will remain the greatest threat from these storms but the threat for damaging wind and tornadoes will increase as a warm front lifts into North Mississippi and East Arkansas midday through the afternoon hours. Dew points will surge into the low to middle 60s resulting in MLCAPE values between 1500 and 3000 j/kg south of the warm front Sunday afternoon. In addition, a 500 mb jet will increase to 70-80kt with a LLJ around 40-50kt over North Mississippi during the afternoon hours. Any storms that develop along the warm front would likely pose the greatest threat for tornadoes Sunday afternoon...and certainly the biggest threat from strong, long tracked tornadoes. Additionally, outflow boundaries from storms earlier in the day could act as a focus for initiation of severe storms. Storms will likely evolve into a QLCS around sunset and race East across West TN and North Mississippi. Individual storms will likely track to the Northeast at over 70kt with the QLCS moving East a 40-50kt. The threat for large, long tracked tornadoes should diminish tomorrow evening, but widespread wind damage and quick, short-lived tornadoes will remain a threat for portions of the Midsouth until the cold front moves into Middle Tennessee and Alabama. We should see improved conditions by Midnight...though models have trended slightly slower with the system. Gradient winds tomorrow should be just below Advisory criteria, around 18-22 mph with gusts to 30. Heavy rain is also expected, especially during the day tomorrow as deep moisture returns to the area. The current Forecast has 1.5 to 3.5 inches of rain beginning tonight, through Sunday night...highest over North Mississippi. After coordination with surrounding offices, decided on holding off on a Flash Flood watch for now, but if storms begin to train over any particular area, a watch may be needed later tonight or tomorrow. The remainder of the forecast does not appear to be as active. Temperatures will turn 10-15 degrees cooler early next week. We could see some patchy frost in portions of East Arkansas, the Missouri Bootheel and Northwest TN Tuesday and Wednesday mornings. We could also see some light showers Tuesday but no organized storm systems are expected during the upcoming work week. Temperatures will trend warmer next week, with widespread highs in the low 60s midweek and upper 60s to low 70s by the end of the week. 30 && .AVIATION... SHRAs continue to spread into the Mid-South. Expect cigs to remain VFR through much of the overnight. Additional elevated convection will spread into the area during the overnight hours as a warm front surges north. Cigs will lower to IFR shortly after sunrise before the convection lifts off to the northeast. Expect a lull in activity during the early afternoon hours before surface based convection develops. Would not be surprised to see Cigs scatter out possibly back to VFR for a short time before next round of convection starts developing over the area as a cold front approaches. Have added tempo groups for all sites for best timing of convection. Winds will generally be from the south around 10-12 KTS with higher gusts occurring during the day on Sunday and with the line of TSRAs expected to move through during the early evening. Expect gusty winds in the wake of the cold front with lingering MVFR cigs. SJM && .AVIATION... && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 11, 3:35 PM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 335 PM CDT Sat Apr 11 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-122245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 335 PM CDT Sat Apr 11 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong to possibly severe thunderstorms capable of producing large hail may move into Northwest MS before sunrise. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a moderate risk for severe thunderstorms over much of North Mississippi Sunday afternoon and evening. An enhanced risk for severe thunderstorms exists along the remainder of the Mid- South. Large hail, damaging winds, and tornadoes are all possible with a secondary threat of heavy rainfall. A few strong tornadoes, and perhaps a long track tornado are also possible over North Mississippi. The time of greatest threat for severe thunderstorms will be between 2 PM and 11 PM. Heavy rain may result in the threat for Flooding or flash flooding Late tomorrow into tomorrow night. A Flood watch may be needed. Frost and freeze conditions may be possible across portions of the Mid-South late Tuesday night into early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed Sunday afternoon into evening in support of severe weather operations while following all local, state, and CDC guidelines.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:01 PM CDT | River Flood Warning | MEG | Lee | 32 hr |
| Apr 11, 8:01 PM CDT | River Flood Warning | MEG | Monroe | 58 hr |
| Apr 12, 3:57 AM CDT | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 26 hr |
| Apr 12, 5:26 AM CDT | Special Weather Statement | MEG | Tunica | 34 min |
| Apr 12, 6:11 AM CDT | Special Weather Statement | MEG | Lafayette, Panola | 34 min |
| Apr 12, 7:02 AM CDT | Special Weather Statement | MEG | DeSoto | 43 min |
| Apr 12, 7:09 AM CDT | Special Weather Statement | MEG | Prentiss, Union | 36 min |
| Apr 12, 7:10 AM CDT | Special Weather Statement | MEG | Lafayette | 20 min |
| Apr 12, 7:29 AM CDT | Special Weather Statement | MEG | Coahoma | 46 min |
| Apr 12, 7:31 AM CDT | Special Weather Statement | MEG | Prentiss, Tishomingo | 44 min |
| Apr 12, 8:28 AM CDT | Special Weather Statement | MEG | Coahoma | 32 min |
| Apr 12, 8:40 AM CDT | Special Weather Statement | MEG | Tate | 20 min |
| Apr 12, 9:00 AM CDT | Special Weather Statement | MEG | Coahoma, Quitman | 30 min |
| Apr 12, 9:10 AM CDT | Special Weather Statement | MEG | Tishomingo | 20 min |
| Apr 12, 9:17 AM CDT | Special Weather Statement | MEG | Quitman | 28 min |
| Apr 12, 10:02 AM CDT | Areal Flood Advisory | MEG | Coahoma, Quitman, Tunica | 3 hr |
| Apr 12, 10:54 AM CDT | River Flood Warning | MEG | Calhoun | 18 hr |
| Apr 12, 10:54 AM CDT | River Flood Warning | MEG | Tate, Tunica | 45 hr |
| Apr 12, 11:05 AM CDT | Areal Flood Advisory | MEG | Lafayette, Marshall, Panola, Tate | 3 hr |
| Apr 12, 2:28 PM CDT | Flash Flood Warning | MEG | Panola, Tate | 3 hr |
| Apr 12, 2:41 PM CDT | Special Weather Statement | MEG | Benton, Lafayette, Pontotoc, Tippah, Union | 34 min |
| Apr 12, 3:00 PM CDT | Special Weather Statement | MEG | Chickasaw | 30 min |
| Apr 12, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 23 min |
| Apr 12, 3:28 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 15 min |
| Apr 12, 3:42 PM CDT | Special Weather Statement | MEG | Tishomingo | 33 min |
| Apr 12, 6:14 PM CDT | Special Weather Statement | MEG | Itawamba | 31 min |
| Apr 12, 6:40 PM CDT | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 3 hr |
| Apr 12, 7:42 AM CDT | Special Weather Statement | MEG | Fayette | 33 min |
| Apr 12, 10:59 AM CDT | River Flood Warning | MEG | Decatur, Perry | 21 days |
| Apr 12, 10:59 AM CDT | River Flood Warning | MEG | Benton, Henry, Houston, Humphreys, Stewart | 21 days |
| Apr 12, 5:38 AM CDT | Special Weather Statement | MEG | Lee, St. Francis | 37 min |
| Apr 12, 6:25 AM CDT | Special Weather Statement | MEG | Lee, St. Francis | 35 min |
| Apr 12, 10:57 AM CDT | River Flood Warning | MEG | Lee, St. Francis | 47 hr |
Nearby
Flash Flood Watches in Mississippi, 2020Flash Flood Watches in Tennessee, 2020Flash Flood Watches in Arkansas, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.